Welcome to the Quilting Board!

Already a member? Login above
loginabove
OR
To post questions, help other quilters and reduce advertising (like the one on your left), join our quilting community. It's free!

Page 1 of 3 1 2 ... LastLast
Results 1 to 10 of 21

Thread: Prednisone Side Effects

  1. #1
    WhitsQuilts's Avatar
    Join Date
    Sep 2010
    Location
    Stettler, Alberta, Canada
    Posts
    28
    I know this isn't a medical forum, but with so many wonderful people here, I'm hoping maybe someone will have some insight for me!
    I have a 13 year old daughter with a rare form of kidney disease. I'd tell you all about it, but it doesn't matter much for this. She had been in medicated remission for five years, meaning her kidneys were still being damaged but they were doing their job. About three months ago, she relapsed and as per standard treatment, her nephrologist put her on a relatively high dose of prednisone.
    This time around though, the prednisone is giving her some wicked side effects. Not only does she have the chubby cheeks and mood swings, but also has anxiety, mental confusion, the feeling of not being in control and something that seems like a mild seisure.
    Because stopping the prednisone suddenly is something that can't be done as it can damage other things, she has to wean off slowly and it's going to be over a month still till she is pred free. Right now she is missing school as she wouldn't be able to handle having an 'episode" at anywhere other than at home. (with me right beside her holding her as tight as I can and trying to be reassuring)
    I'd be really interested in hearing if anyone has experience with the more rare side effects of prednisone, be it in a child or an adult.

  2. #2
    Super Member Leota's Avatar
    Join Date
    Oct 2009
    Location
    Oklahoma
    Posts
    4,609
    Check this site..
    If your daughter is have "mild seizures" contact the Emergency room or your dr. immediately... that's a serious side effect.
    http://www.drugs.com/sfx/prednisone-side-effects.html

  3. #3
    Power Poster QuiltE's Avatar
    Join Date
    Apr 2011
    Location
    Ontario, Canada
    Posts
    13,697
    So sorry about your daughter's health problems and what you are adealing with. Prednisone is one of those drugs you love-hate. Love it for the good it can ultimately give. Hate it for the nasty side effect that can result.

    You're right, you need to wean off it very very slowly and certainly according to the Dr. recommendations. There may be other issues than just the prednisone causing these seizures and/or some of the other side effects. You must be your daughters advocate for there medical matters.

    Please!! be proactive and speak with your Dr. immediately about her current symptoms and don't assume they are side effects, and to see what can be done to resolve them or at least to minimize them. Good Luck!

  4. #4
    Super Member Lisa_wanna_b_quilter's Avatar
    Join Date
    Aug 2009
    Location
    The middle of an IL cornfield
    Posts
    6,870
    Blog Entries
    1
    My son spent most of his early childhood on prednisone. We've been through all of those side effects. Talk with your doctor, but likely she will still have to come off of it slowly.

    Prednisone is wonderful stuff, but at the same time, it's awful stuff.

  5. #5
    Google Goddess craftybear's Avatar
    Join Date
    May 2009
    Location
    Central Indiana (USA)
    Posts
    31,246
    Blog Entries
    194
    My husband has been on prednisone since 1990 and doesn't have any side effects. He was in kidney failure and had to have a new kidney and pancreas transplant. He is no longer a diabetic now.

    Please ask your Dr. as something else might not be right with some of her medications.

    Karen, Craftybear

    Quote Originally Posted by WhitsQuilts
    I know this isn't a medical forum, but with so many wonderful people here, I'm hoping maybe someone will have some insight for me!
    I have a 13 year old daughter with a rare form of kidney disease. I'd tell you all about it, but it doesn't matter much for this. She had been in medicated remission for five years, meaning her kidneys were still being damaged but they were doing their job. About three months ago, she relapsed and as per standard treatment, her nephrologist put her on a relatively high dose of prednisone.
    This time around though, the prednisone is giving her some wicked side effects. Not only does she have the chubby cheeks and mood swings, but also has anxiety, mental confusion, the feeling of not being in control and something that seems like a mild seisure.
    Because stopping the prednisone suddenly is something that can't be done as it can damage other things, she has to wean off slowly and it's going to be over a month still till she is pred free. Right now she is missing school as she wouldn't be able to handle having an 'episode" at anywhere other than at home. (with me right beside her holding her as tight as I can and trying to be reassuring)
    I'd be really interested in hearing if anyone has experience with the more rare side effects of prednisone, be it in a child or an adult.

  6. #6
    Super Member
    Join Date
    Sep 2010
    Location
    Upper Michigan
    Posts
    7,837
    Blog Entries
    14
    Been on it for 30+ yrs. I guess luckily I've only had the mild side effects wt gain. Chubby cheeks. Osteoporosis. Thin skin. Infections. Not sure my anxiety is from the pred. Before taking it couldn't breath to walk to bathroom! Taken me yrs but now down to small daily dose.
    So sorry. Hopefully a smaller dose will help with minimum side effects. God bless and good luck.

  7. #7
    Senior Member DawnMarie's Avatar
    Join Date
    Nov 2010
    Location
    Iowa
    Posts
    844
    Blog Entries
    9
    Prayers for you and your daughter. It must be challenging to watch your daughter go through all of this.
    My mom is on Prednisone. She hates it, and she can't wait to get off some of it. She has the chubby cheeks and mood swings. And, you can tell if she needs a snack.
    She hasn't had seizures from it.
    I agree with the others. You should speak, promptly, with your child's physician about the seizures.
    Let us know how she's doing. It must be hard on her not to be able to go anywhere.

  8. #8
    Super Member gzuslivz's Avatar
    Join Date
    Feb 2010
    Location
    Federal Way, Washington
    Posts
    1,470
    My mother was put on too high a does of prednisone by a rheumatologist and he "forgot" about her. She was on too long and it did wicked things to her blood sugar and blood pressure. She ended up hospitalized. We found another rheumatologist who put her on a very low dose and monitored her CLOSELY. She weaned her off soon and slowly. Mom did very well and the prednisone did what we needed it to do. We must be very proactive in our medical care. Doctors aren't perfect, but their mistakes can be deadly. I will pray for your daughter.

  9. #9
    WhitsQuilts's Avatar
    Join Date
    Sep 2010
    Location
    Stettler, Alberta, Canada
    Posts
    28
    Thanks so much everyone! I've read everything I could read online about the side effects (from trusted medical sites) and I did have her into emergency tonight because of the seizures. He was reassuring in that they are likely not actual seizures but more of a trembling side effect of the pred. He is however sending her to a neurologist just to hopefully rule out anything else. I'm hoping to can stop into the nephrology unit at the same time. Thanks again guys!

  10. #10
    WhitsQuilts's Avatar
    Join Date
    Sep 2010
    Location
    Stettler, Alberta, Canada
    Posts
    28
    Craftybear, my daughter will one day need a transplant too. I'm glad to hear all went well for your husband. Did he have kidney failure because of the diabetes? I know it's a large cause of kidney failure.

Page 1 of 3 1 2 ... LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

SEO by vBSEO ©2011, Crawlability, Inc.